| Model Number |
3.5X2.4 |
| Medical Device Problem Code |
Deformation Due to Compressive Stress (2889)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
06/26/2018
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Dhr review was done (july 08, 2018) - all manufacturing and release test documentation is present and meets requirements.Crimping, crossing profile, and securement measurements are all in compliance with requirements.All the released systems met specifications.Ifu review (july 25, 12018): according to the additional information received on july 02, 2018 and july 11, 2018 "the stent was reintroduced through the guidezilla catheter".This is a violation of section 5.11.2 of the ifu.
Event or Problem Description
Initial report of the complaint (july 01, 2018): as reported, when the elunir stent was removed from the patient, it was noted that the stent had been pulled off of the balloon.The case was an interventional rca.Initially, the elunir stent was used to get extra support in the mid rca.The lesion was described as calcified and tortuous.A non-cordis guide catheter extension was inserted.The elunir stent was re-inserted but could not cross the lesion.Additional information received (july 02, 2018): - during the case and after the case once the staff realized there was a piece of the stent dislodged from the delivery system, they immediately documented the situation and followed the appropriate protocol.- the whole stent did not become dislodged from the balloon and delivery system.It was a very tortuous rca, and there had already been a stent placed in the proximal rca right after the ostium.It is thought that trying to pass through the distal end of that stent or passing numerous other turns in the rca that is what caused the piece to get pulled off ( possibly some of the hard calcium).The physician then got a guidezilla catheter to help with support.When reintroducing the stent back up to the rca it wouldn't pass the proximal end of the guidezilla catheter.That's when it was removed and examined.At that point we saw a piece of the stent that became dislodged additional information received (july 04, 2018): - the device was stored and handled per the instructions for use (ifu).- there was no difficulty removing the stylet or any of the sterile packaging components.- there was no difficulty removing the product from the hoop.- the device was prepped according to instructions for use (ifu).- there were no anomalies noted during or after the device was prepped.- no kinks or other damages were noted prior to inserting the product into the patient.- no unusual force was used at any time during the procedure.- no excessive torque was used during advancement or delivery of the device.- the device was not used for treatment of a chronic total occlusion; however, the artery was very calcified.- the device was easily removed from the patient intact (in one piece).- there was no patient injury.- patient current status: patient is doing well by all accounts.- the device will be returned for evaluation.Additional information received (july 11, 2018): this was a difficult case involving a tortuous and calcified rca.It is hard to tell exactly what caused the stent portion to become pulled off, however it is believed that when the stent could not get around the s like curve in the mid-rca and was pulled out for introduction of the guidezilla catheter, that it may have caught calcium in another tortuous portion of the proximal rca right at the ostium.Then when the stent was reintroduced through the guidezilla catheter it could not get through the proximal marker band area of that catheter.It was then pulled out, and that is when it was discovered to have a small portion dislodged from the balloon.Additional information received (july 11, 2018): - the stent was not manipulated during prepping.- the stent was properly mounted on the system when inspected prior to use (by visual inspection it looked intact).- a guidezilla catheter was used to help with stent delivery due to the tortuosity and calcification within the rca.- no friction was noted while inserting the balloon through the rotating hemostatic valve.- there was no resistance/friction while inserting the balloon through the guide catheter.- the catheter was never in an acute bend.- there was never full stent dislodgement.Only a small piece of the stent became dislodged/pulled off the balloon.This was noticed while trying to re-introduce the stent through the guidezilla catheter.At this point the when the stent couldn't pass the proximal marker band it was pulled out.It is believed that the stent portion that slightly dislodged from the balloon potentially got caught up when pulling out of the proximal rca ( which was heavily tortuous and calcified).- procedure was completed by using another stent to treat the distal lesion in the rca.The mid-rca had tight " s " like curves which were calcified.A 3.5 x 20 was used to treat the distal rca, and a 4.0 x 20 stent was used to treat the mid-rca.Medical affairs assessment provided on july 11, 2018: it seems that the stent was not dislodged, rather there was up-lifting of the struts.Additional information received on july 22, 2018: size of the sheath was 6f.Photos provided on july 24, 2018 confirm the malfunction was a strut uplift.
Additional Manufacturer Narrative
Device analysis report july 30, 2018, attached.The returned product was received at the r&d lab on july 16, 2018.Results of this investigation confirm the customer reported stent deformation/strut uplift.Although stent deformation was observed there are no broken or fractured struts.The stent was deformed/buckled with strut uplift on the distal edge but remained appropriately located.Based on this investigation and the customer report, the stent was normal (not deformed) prior to use and therefore, it may be surmised that the product was supplied meeting specification.This is further supported by controls in place to prevent deformed/damaged products from being released (e.G.Sops # 907001041 and 907001077).It was reported that the deformation/strut uplift was noted during the attempt to re-introduce the system through the catheter, in addition the lesion was reported to be tortuous and heavily calcified.Either one of these issues (or both) could have led to the observed stent deformation.Final report (august 8, 2018) - overall conclusions: the review of the dhr (device history record) indicates that the product was supplied meeting specifications.'failure to cross' is a known procedural occurrence that is commonly related to patient anatomy, lesion disposition/composition, operator technique, ancillary equipment and appropriate device selection.These issues were likely factors in this event which involved a very tortuous (s shape) and calcified rca.There was violation of section 5.11.2 of the ifu: "an unexpanded stent may be retracted into the guiding catheter one time only.An unexpanded stent should not be reintroduced into the artery once it has been pulled back into the guiding catheter.Subsequent movement in and out through the distal end of the guiding catheter should not be performed, as the stent may be damaged when retracting the undeployed stent back into the guiding catheter".The device analysis investigation indicates that the reported stent deformation/strut uplift was confirmed.The stent proximal region was situated on the balloon in a mode that indicated no stent movement.The stent was appropriately located in reference to marker and balloon.Based on this investigation and the customer report the stent deformation occurred during the procedure.Prior to use the stent was not deformed.Therefore, the product was supplied meeting specification and the stent deformation is the result of the procedure is not related to medinol's manufacturing processes.There was no injury to patient.